JOURNAL ARTICLE
REVIEW

[Potential risks, adverse effects and drug interactions associated with herbal medicine in dental patients]

A Zlotogorski Hurvitz, M Littner
Journal of the Israel Dental Association 2004, 21 (2): 25-41, 97
15503544
Herbal medicine is an increasingly common form of alternative therapy in the United States. Most herbal products are considered dietary supplements and thus are not regulated as medicines. They are marketed without prior approval of their efficacy and safety by the Food and Drug Administration (FDA). Some herbal medications have potentially harmful side effects as well as adverse interactions with conventional drugs. The adverse reactions involve all systems, age groups and severity. It is important for dentists and other health care providers to obtain adequate information as to what herbal medications their patients are taking. It is also necessary for professionals to acquire knowledge regarding herbal medications as to their use and to educate their patients about the risk-benefit and potential interactions these medications may have with over-the-counter and prescription drugs. The purpose of this article was to review the literature on the potential risks of commonly used herbal medications: Ginkgo Biloba, St. John's Wort, Ginseng, Echinacea, Saw Palmetto, Garlic, Kava and Ephedra.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
15503544
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"